Utah, 2017

Winter Storm in Utah, January 3 to 5, 2017

January 3 to 5, 2017 · NWS SLC · 9 events in 9 counties and zones

On the heels of the storm that began on New Year's Day, a second strong and cold storm system entered Utah early on January 3, bringing widespread snowfall to the state over a 48-hour period.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

On the heels of the storm that began on New Year's Day, a second strong and cold storm system entered Utah early on January 3, bringing widespread snowfall to the state over a 48-hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 3, 4:22 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 3, 4:22 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
422 PM MST Tue Jan 3 2017

.SYNOPSIS...A warm front will lift northward across the state tonight.
A cold upper level trough will then swing south across the region
during Wednesday into Thursday.

&&

.SHORT TERM (Through 12Z Friday)...Winter storm to impact Utah
tonight into early Friday, bringing another round of snow to the
valleys of northern Utah. Changes in the models have resulted in a
few changes to the warnings previously issued with the biggest
change a reduction in expected snow totals for the Wasatch Front
from Ogden southward due to warmer than anticipated mid-level
temperatures Wednesday morning into early Wednesday evening.

A stretched upper level low is currently located off the Oregon
Coast. Nearly zonal flow is present across much of the West into
the Plains. A weakening mid-level front has moved north to near
the Utah border. South of this front, strong mid-level warm air
advection will begin as the previously mentioned upper level low
begins to moved inland through the night and into Wednesday
morning. Strong isentropic upglide combined with favorable jet
dynamics will provide more than enough lift for widespread
precipitation tonight into Wednesday.

One of the main issues with this forecast package is the
precipitation type across areas south of Ogden. This strong mid-
level warm air advection will help to warm 700mb temperatures to
near -4C by Wednesday morning. Absent high precipitation rates,
this will cause many areas south of Ogden to either mix with or
change to rain through the day Wednesday, limiting accumulation
totals for the storm.

As the trough stretches and begins to sag southward into Utah, the
front will finally begin to move southward as a relatively strong
cold front Wednesday evening into Wednesday night. This will
change any remaining rain to snow through most of northern Utah.
Snow may be heavy at times overnight into Thursday morning. This
will be the period where the bulk of the snow accumulations can be
expected south of Ogden to south of Provo.

Ahead of this front across the west central and southwestern Utah
valleys, temperatures/resulting snow levels will get quite high.
Latest model guidance holds off any snow in most of these
locations until the front, Thursday night into Friday morning.
While travel impacts may occur with this changeover period,
accumulations look too light to issue any headlines for the
valleys of west central and southwest Utah at this time. The
southern mountains of Utah may see enough snow with this storm to
warrant a winter weather advisory, but given the amount of time
until onset, held off on issuing this package.

The big winners for this storm will be the mountains of northern
and central Utah, which will see snow develop tonight and continue
into later Thursday. 20 to 30 inches with some locations possibly
approaching 40 inches can be expected, with lesser amounts across
the central mountains.

Main takeaways: Expect occasional snow will develop tonight across
the Wasatch Front, changing to rain/snow mix or all rain south of
Ogden Wednesday morning into early Wednesday evening. Any mix or
rain will change over to snow later Wednesday evening into
Wednesday night. Ogden and north will see accumulating snow from
tonight through Thursday. South of Ogden will see accumulating
snow largely hold off until Wednesday evening into Wednesday
night. The mountains will likely have a bounty of fresh powder
across northern into central Utah.

.LONG TERM (After 12Z Friday)...Global models are in good agreement
with the exiting storm system by 12Z Friday across the CWA. The
surface high builds in across the region with a decent surface
gradient across the southwest, Dixie in particular, for some gusty
northerly winds although the 700mb is rather weak so don't think
there will be anything more then breezy conditions there. Have
elected to go mostly sunny as well for Friday as we will be on the
down stream side of the ridge with good subsidence and air mass
drying.

Temperatures will moderate Saturday as the 700 mb temps warm from
about -10 to -12C Friday to about -4 to -6C Saturday. With the
surface high moving east southerly winds should develop over western
valleys by Saturday afternoon. The MOS guidance appears to be on the
cold side with max temps so bumped temps up a tad.

By 18Z Sunday, the models have the same basic pattern but the EC is
slightly farther west with the 500 mb ridge axis across eastern
Nevada while the GFS has the ridge axis over Utah. Although this may
not seem to be much of a difference the sensible weather is large.
The GFS brings a significant amount of moisture across central and
northern Utah, while the EC brings generally light precip and
farther north due to its farther west positioning of the ridge axis
which looks more reasonable. Therefore, have backed off a little on
the PoPs for the northern valleys and central portions of the CWA.

The models continue to be slightly different in the timing of
bringing the trough into the west for Monday and Monday night but
there is an Atmospheric River of deep moisture attached to this
system with good penetration into the Utah region so despite the
models being slightly at odds decided to beef up the PoPs during
this time frame. Until trough passage Tuesday morning, the
temperatures will remain warm for valley rain and mountain snow.
only at the tail end of the precip will some valley see the rain
turn to snow. Significant snow accumulation are expected for the
mountains.

&&

.AVIATION...VFR conditions will prevail into this evening at
the KSLC terminal. MVFR or occasional IFR in snow will develop
around 08Z with a chance of this not developing until 10-11z. Snow
could change over to rain with low end VFR or MVFR after about 16-
17z Wed. Northwest surface winds are expected to switch to
southeasterly after about 02-03z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from midnight tonight to 5 PM MST Thursday
     for UTZ007>010.

     Winter Storm Warning from midnight tonight to 11 AM MST Thursday
     for UTZ001-002-005-006.

     Winter Storm Warning from 5 AM Wednesday to 11 AM MST Thursday
     for UTZ003-004.

     Winter Storm Warning from noon Wednesday to 5 PM MST Thursday
     for UTZ517.

WY...Winter Storm Warning from 5 AM Wednesday to 11 AM MST Thursday
     for WYZ021.

&&

Kruse/Struthwolf/Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 3, 6:19 AM MST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
619 AM MST TUE JAN 3 2017

UTZ001>016-019>021-517-518-WYZ021-041300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
619 AM MST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE ALONG THE SOUTHERN AND CENTRAL WASATCH FRONT
AND ADJACENT MOUNTAINS AND MOUNTAIN VALLEYS THROUGH THIS MORNING.
HAZARDOUS TRAVEL CONDITIONS DUE TO SNOW-PACKED AND SLICK ROADS
WILL EXIST DURING THE MORNING COMMUTE.

SNOW WILL DEVELOP ACROSS NORTHWEST UTAH LATE THIS EVENING...THEN
EXPAND ACROSS MUCH OF NORTHERN UTAH AND SOUTHWEST WYOMING LATE
TONIGHT. SEVERAL INCHES OF NEW SNOW ARE EXPECTED ACROSS THE FAR
NORTHERN PORTION OF THE OUTLOOK AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS THE NORTHERN HALF OF
THE OUTLOOK AREA WEDNESDAY THROUGH AT LEAST THURSDAY MORNING.
SEVERAL INCHES OF SNOW ARE EXPECTED AT THE LOWER ELEVATIONS...WITH
THE MOUNTAIN LOCATIONS PICKING UP BETWEEN 1 AND 3 FEET OF NEW
SNOW.

HEAVY SNOW WILL SHIFT SOUTH INTO CENTRAL AND SOUTHWEST UTAH
BY WEDNESDAY. THIS SNOW WILL CONTINUE WELL INTO THURSDAY...WITH
HEAVY SNOWS LIKELY INTO THE CENTRAL MOUNTAINS AND ADJACENT
VALLEYS.

LINGERING SNOWS ACROSS FAR SOUTHERN UTAH THURSDAY NIGHT THROUGH
EARLY FRIDAY WILL FINALLY EXIT THE AREA BY FRIDAY AFTERNOON. HIGH
PRESSURE ALOFT WILL SETTLE INTO THE INTERIOR WEST THIS WEEKEND...
BRINGING AN END TO SNOW ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Cache Valley/Utah

When
January 3, 8:00 PM MST to January 5, 6:00 AM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

The Cache Valley received more snow than any other valley location in Utah during this storm, with reported snowfall of 24 inches in Providence, 20 inches in Logan, and 15 inches in both North Logan and Richmond. The heavy snowfall and temperatures below zero degrees Fahrenheit caused Logan City and Cache County school districts to be closed on January 5.

Winter Storm, Wasatch Mountains I-80 North

When
January 3, 8:00 PM MST to January 5, 10:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Storm total snowfall included 21 inches at Powder Mountain, 19 inches at Snowbasin Resort, and 19 inches in Laketown.

Winter Storm, Northern Wasatch Front

When
January 3, 9:00 PM MST to January 5, 9:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

Storm total snowfall included 10.5 inches in Brigham City and 9 inches at Bountiful Bench. The heavy snowfall caused Box Elder County School District to keep schools closed on January 5. Numerous accidents were reported in Box Elder County, including a semitrailer that rolled over near Brigham City. A school bus also slid off of the road on January 4, but no one was injured.

Winter Storm, Wasatch Mountains South of I-80

When
January 3, 10:00 PM MST to January 5, 11:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall included 24 inches at Brighton Resort, 19 inches at UDOT Provo Canyon, and 15 inches at Alta Ski Area.

Winter Storm, Western Uinta Mountains

When
January 4, 12:00 AM MST to January 5, 10:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Trial Lake SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 20 inches of snow.

Winter Storm, Southern Wasatch Front

When
January 4, 3:00 AM MST to January 5, 10:00 AM MST
Where
Southern Wasatch Front forecast zone
Reported by
COOP Observer

The southern portions of Utah Valley received the most snow from this storm, with 10 inches of snow reported at the Spanish Fork Power House.

Winter Storm, Wasatch Plateau/Book Cliffs

When
January 4, 3:00 AM MST to January 5, 10:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Huntington Horse SNOTEL received 2.40 inches of liquid equivalent precipitation, or approximately 25 inches of snow.

Winter Storm, Central Mountains

When
January 4, 4:00 AM MST to January 5, 1:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Red Pine Ridge SNOTEL received 1.60 inches of liquid equivalent precipitation, or approximately 18 inches of snow.

Winter Storm, West Central Utah

When
January 4, 11:00 PM MST to January 5, 12:00 PM MST
Where
West Central Utah forecast zone
Reported by
Trained Spotter

Oak City received a storm total of 14 inches of snow, while Fillmore and Delta both received 8 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676831, 676846, 676834, 676848, 676850, 676839, 676851, 676870, 676854.